Free
Correspondence  |   May 1995
Neurotoxicity of Contrast Agents: II
Author Notes
  • Professor and Chair, Department of Anesthesiology, Hahnemann University, Medical College of Pennsylvania/mail stop 310, Broad and Vine Streets, Philadelphia, Pennsylvania 19102–1192.
Article Information
Correspondence
Correspondence   |   May 1995
Neurotoxicity of Contrast Agents: II
Anesthesiology 5 1995, Vol.82, 1303. doi:
Anesthesiology 5 1995, Vol.82, 1303. doi:
To the Editor:—Karl et al. are to be congratulated on the prompt recognition and treatment of the reaction to the subarachnoid injection of the radiologic contrast agent diatrozoate meglumine (Hypaque) intraoperatively. [1 ] As the authors state, mortality from this drug injection is about 50%. The syndrome resulting from the subarachnoid injection of ionic (and sometimes nonionic) contrast agents often is referred to as the ascending, tonic/clinic seizure syndrome [2 ]. As also stated, but not documented in this case, rhabdomyolysis, fever, and DIC may complicate the reaction. Some years ago, a patient was referred to our malignant hyperthermia biopsy center because he experienced a similar reaction, and the question of malignant hyperthermia was raised. As Ong and I reported, the patient was not found to be malignant hyperthermia-susceptible. [3 ].
Other cases of this reaction have been reported directly to the drug manufacturer.* It seems that the common denominator in such cases is the migration of the dye into the cerebral ventricles.
Supportive treatment is most effective because the syndrome appears to be self-limited, although this is as yet a conjecture. [4 ] On occasion, dantrolene has been used to treat the hypertonicity and fever. It is not clear whether the response to dantrolene is specific, because other therapy often is administered concomitantly.
This is another example of a rare reaction to a drug that is sometimes administered during surgery or for which the anesthesiologist is consulted and that may be fatal if not promptly recognized. Reporting of such cases in the medical literature and to the Food and Drug Administration is to be encouraged.
Henry Rosenberg, M.D., Professor and Chair, Department of Anesthesiology, Hahnemann University, Medical College of Pennsylvania/mail stop 310, Broad and Vine Streets, Philadelphia, Pennsylvania 19102–1192.
(Accepted for publication February 10, 1995.)
*Hauben M: Personal communication, 1993.
REFERENCES
Karl HW, Talbott GA, Roberts TS: Intraoperative administration of radiologic contrast agents: Potential neurotoxicity. Anesthesiology 81:1068-1071, 1994.
Bohn HP, Reich L, Suljiaga P: Inadvertant intrathecal use of ionic contrast media of myelography. Am J Neuroradiol 13:1515-1519, 1992.
Ong R, Rosenberg, H: Malignant hyperthermia like syndrome associated with metrizamide myelography. Anesth Analg 68:795-797, 1989.
Hilz MJ, Huk W, Schellman B, Sorgel F, Druschky KF: Fatal complication after myelography with meglumine diatrizoate. Neuroradiology 32:70-73, 1990.